Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 75, NWS El Paso, TX

September 6, 2012Grant County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Sep 6, 2012, 5:20 PM MDT for Grant County, New Mexico. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2012, 5:20 PM MDT (23:20 UTC)
Expired
Sep 6, 2012, 6:15 PM MDT
In force
55 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Grant County, NM

The radar

The Tucson radar (KEMX), 201 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2012-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2012-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1314 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

417 
WUUS54 KEPZ 062320
SVREPZ
NMC017-070015-
/O.NEW.KEPZ.SV.W.0075.120906T2320Z-120907T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
520 PM MDT THU SEP 6 2012

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GRANT COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 615 PM MDT

* AT 514 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  WEST OF BUCKHORN...MOVING WEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MULE CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS
STORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INDOORS IMMEDIATELY.

&&

LAT...LON 3314 10902 3307 10873 3289 10876 3289 10905
      3293 10906
TIME...MOT...LOC 2321Z 098DEG 3KT 3299 10886

$$

TRIPOLI
1 follow-up statement
779 
WWUS54 KEPZ 062348
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
548 PM MDT THU SEP 6 2012

NMC017-070015-
/O.CON.KEPZ.SV.W.0075.000000T0000Z-120907T0015Z/
GRANT NM-
548 PM MDT THU SEP 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
GRANT COUNTY UNTIL 615 PM MDT...

AT 540 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING 
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
STORM WAS LOCATED 10 MILES WEST OF BUCKHORN...MOVING WEST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  MULE CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS
STORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INDOORS IMMEDIATELY.

&&

LAT...LON 3314 10902 3307 10873 3289 10876 3289 10905
      3293 10906
TIME...MOT...LOC 2348Z 098DEG 3KT 3299 10889

$$

TRIPOLI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:44 PM MDT, 2 hours 36 minutes earlier.

Area forecast discussion, Sep 6, 2:44 PM MDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
244 PM MDT THU SEP 6 2012

.SYNOPSIS...
MOIST UNSTABLE AIR WILL FLOW INTO SOUTHERN NEW MEXICO TONIGHT
THROUGH FRIDAY RESULTING IN A FEW SHOWERS AND THUNDERSTORMS
ACROSS THE REGION. SHOWERS AND THUNDERSTORMS WILL INCREASE FRIDAY
NIGHT AND EARLY SATURDAY MORNING AS A STRONG COLD FRONT MOVES
ACROSS THE AREA. COOLER TEMPERATURES ARE THEREFORE EXPECTED
SATURDAY AND SUNDAY AS CANADIAN AIR MOVES INTO THE BORDERLAND
BEHIND THE FRONT. THE WEATHER WILL ALSO BE DRIER NEXT WEEK AS HIGH
PRESSURE ALOFT BUILDS ACROSS THE SOUTHERN ROCKIES.

&&

.DISCUSSION...
THIS MORNING'S RAOB AGAIN SHOWED A HIGHLY MOIST MODERATELY UNSTABLE
AIR MASS WITH THE PRECIPITABLE WATER AT 1.5 INCHES AND THE CAPE
1400 J/KG. THUS WEATHER ALREADY ACTIVE EARLY THIS AFTERNOON WITH
RATHER WIDESPREAD CONVECTION WITH RADAR INDICATING A FEW CELLS
DROPPING HEAVY RAIN AND EVEN SMALL HAIL. FURTHER SURFACE HEATING
AND OUTFLOWS SHOULD CAUSE ACTIVITY TO SPREAD FURTHER AND TO
PERSIST AFTER DARK. MODELS ALSO PLACE A WEAK VORT MAX OVER
NORTHERN MEXICO WITH NORTHERN PORTIONS OF THIS FEATURE EXTENDING
INTO SOUTH CENTRAL NEW MEXICO. THUS RISK OF LOCALLY HEAVY RAINS
WILL PERSIST.

MOIST UNSTABLE AIR WILL CONTINUE ON FRIDAY AS WITH PRECIPITABLE
WATER AND CAPES RANGING FROM 1 INCH AND 500 J/KG EAST TO 1.5 INCHES
AND 1200 J/KG SOUTHWEST RESPECTIVELY. THUS WILL FORECAST ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS TOMORROW DUE TO LIGHT WINDS ALOFT
SUGGESTING ISOLATED AREAS OF HEAVY 1 INCH OR MORE RAINFALLS.

WEATHER SHOULD BECOME MOST ACTIVE FRIDAY NIGHT/EARLY SATURDAY
MORNING AS A STRONG COLD FRONT DROPS SOUTHWARD ACROSS THE CWA.
BOTH LOW LEVEL CONVERGENCE AND FRONTOGENETIC FIELDS INDICATE VERY
STRONG LOW LEVEL UPLIFT/VERTICAL MOTION ALONG THE FRONT SO WILL
OUTLOOK SCATTERED COVERAGE ALL ZONES FRIDAY NIGHT/EARLY SATURDAY.
IN ADDITION IT MAY BECOME ESPECIALLY WINDY ALONG WESTERN FACING
SLOPES DUE TO STRONG DOWNSLOPE GRADIENTS...ESPECIALLY ACROSS WEST
EL PASO AND VICINITY.

ON SATURDAY AND SUNDAY CONVECTION WILL DIMINISH AS COOLER DRIER
MORE STABLE AIR BEHIND THE FRONT ENTERS THE CWA. AS NEXT WEEK
PROGRESSES HIGH PRESSURE ALOFT BUILDS ACROSS THE REGION CAUSING
WARMER TEMPERATURES BUT ALSO GREATLY LIMITING UPDRAFT INITIATION.

&&

.AVIATION....VALID 07/00Z-08/00Z.
GENERAL VFR CONDS THRU THE PD. WITH SCT060-080 SCT-BKN120-140 P6SM.
12Z-15Z ISOLD AREAS OF 6SM -TSRA WITH BKN080 ESPLY MTNS  00Z-06Z.
ISOLD MVFR CONDS WITH LOWR VSBY IN +TSRAGS IN STRONGER STORMS. VRBL
WNDS 20-30KT G 40KTS NR STORMS OTHWS WNDS GNLY 5 TO 15 KTS  SSW AND
SSE WEST AND EAST OF THE  RIO GRANDE RESPECTIVELY.

&&

.FIRE WEATHER...
THERE WILL BE TWO MORE DAYS OF ABOVE NORMAL TEMPERATURES ACROSS
SOUTHERN NEW MEXICO AND FAR WEST TEXAS AS STRONG HIGH PRESSURE
REMAINS ANCHORED OVER THE REGION. AFTERNOON HEATING WILL HELP TO SET
OFF MID DAY MOUNTAIN STORMS AND LATE AFTERNOON AND EVENING LOWLAND
STORMS THURSDAY AND FRIDAY. THE ARRIVAL OF A FAIRLY STRONG BACKDOOR
COLD FROM FROM THE EAST NORTHEAST FRIDAY NIGHT INTO SATURDAY MORNING
SHOULD USHER IN MUCH COOLER TEMPS (AROUND 15 DEG COOLER) FOR THE
WEEKEND ALONG WITH INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS.
THE MIN RH FIELD WILL RANGE FROM 25% TO 30% LOWLANDS AND FROM 30% TO
40% HIGHLANDS THURSDAY WITH VALUES UP AROUND 5% ALL AREAS ON FRIDAY.
THE HAINES INDEX WILL PRETTY MUCH STAY UNIFORMALLY IN THE 3 CATEGORY
THURSDAY AND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74  95  70  83  63 /  20  20  30  20  10
SIERRA BLANCA           65  90  62  80  57 /  30  20  30  20  10
LAS CRUCES              69  93  64  81  58 /  20  20  30  20  10
ALAMOGORDO              69  93  66  80  58 /  30  20  30  20  10
CLOUDCROFT              53  72  46  58  42 /  30  40  40  30  10
TRUTH OR CONSEQUENCES   70  90  63  80  60 /  20  20  30  20  10
SILVER CITY             63  82  60  73  53 /  40  40  40  30  20
DEMING                  68  91  64  84  59 /  20  20  30  20  10
LORDSBURG               70  91  63  85  58 /  30  30  30  20  20
WEST EL PASO METRO      76  94  72  82  65 /  20  20  30  20  10
DELL CITY               65  97  64  82  57 /  30  20  30  20  10
FORT HANCOCK            71  96  66  86  60 /  30  20  30  20  10
LOMA LINDA              66  88  61  78  58 /  20  20  30  20  10
FABENS                  73  96  68  84  63 /  20  20  30  20  10
SANTA TERESA            72  94  68  81  61 /  20  20  30  20  10
WHITE SANDS HQ          70  94  64  81  60 /  20  20  30  20  10
JORNADA RANGE           65  94  61  81  55 /  20  20  30  20  10
HATCH                   66  93  62  80  56 /  20  20  30  20  10
COLUMBUS                69  94  67  83  60 /  20  20  30  20  10
OROGRANDE               72  94  67  82  63 /  20  20  30  20  10
MAYHILL                 58  80  50  65  50 /  30  40  40  30  10
MESCALERO               57  82  51  70  48 /  30  40  40  30  10
TIMBERON                56  80  48  67  50 /  30  40  40  30  10
WINSTON                 60  83  54  73  52 /  30  30  40  30  20
HILLSBORO               65  88  60  76  56 /  20  20  30  20  10
SPACEPORT               68  94  63  80  58 /  20  20  30  20  10
LAKE ROBERTS            60  87  55  76  52 /  30  40  40  30  20
HURLEY                  64  83  59  77  55 /  30  30  30  20  10
CLIFF                   62  90  54  82  50 /  30  30  30  20  20
MULE CREEK              57  81  50  78  47 /  30  30  30  20  20
FAYWOOD                 64  86  58  75  54 /  20  20  30  20  10
ANIMAS                  65  87  59  85  54 /  30  40  30  30  20
HACHITA                 66  92  60  85  55 /  30  30  30  20  10
ANTELOPE WELLS          65  91  60  86  55 /  30  30  30  30  20
CLOVERDALE              60  81  59  81  53 /  30  40  30  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/20 NOVLAN
Hazardous weather outlook, Sep 6, 11:51 AM MDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1151 AM MDT THU SEP 6 2012

NMZ401>417-TXZ418>424-071715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1151 AM MDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

SCATTERED MOUNTAIN AND A FEW LOWLAND SHOWERS AND THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON AND EVENING. VERY ISOLATED STORMS MAY
PRODUCE HEAVY RAINFALL WITH OVER AN INCH OF RAIN FALLING RESULTING
IN POSSIBLE FLOODING...ESPECIALLY AROUND LOW WATER CROSSINGS

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS OCCURRING FRIDAY THROUGH SATURDAY...ESPECIALLY
FRIDAY NIGHT WHEN A COLD FRONT MOVES THROUGH THE REGION. A FEW
STORMS WILL PRODUCE VERY HEAVY RAINFALL WITH OVER AN INCH OF RAIN
FALLING. THUS FLASH FLOODING MAY OCCUR OVER VERY ISOLATED LOCATIONS.

ONLY A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS SUNDAY THROUGH
WEDNESDAY AS COOLER DRIER MORE STABLE AIR MOVES INTO THE AREA BEHIND
THE FRONT WHILE HIGH PRESSURE BUILDS ALOFT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS
OFFICE AND LOCAL LAW ENFORCEMENT.

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 10:33 PM MDTSevere Thunderstorm WarningEPZHidalgo42 min
Sep 5, 11:13 PM MDTSevere Thunderstorm WarningEPZHidalgo21 min
Sep 6, 4:55 PM MDTAreal Flood AdvisoryEPZGrant50 min
Sep 6, 5:05 PM MDTSevere Thunderstorm WarningEPZHidalgo40 min
Sep 6, 5:13 PM MDTAreal Flood AdvisoryEPZSierra62 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.